Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 31, 2019, 3:01 PM EDT for Roane County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2019, 3:01 PM EDT (19:01 UTC)
- Expired
- May 31, 2019, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WGUS51 KRLX 311901
FFWRLX
WVC087-312200-
/O.NEW.KRLX.FF.W.0018.190531T1901Z-190531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
301 PM EDT Fri May 31 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Roane County in central West Virginia...
* Until 600 PM EDT.
* At 300 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with another inch possible. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Spencer, Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3883 8122 3880 8122 3879 8123 3874 8117
3868 8117 3867 8116 3864 8116 3863 8112
3864 8110 3862 8108 3857 8113 3853 8119
3852 8127 3854 8134 3861 8138 3868 8154
3888 8152
$$
HART2 follow-up statements
528
WGUS71 KRLX 312037
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
437 PM EDT Fri May 31 2019
WVC087-312200-
/O.CON.KRLX.FF.W.0018.000000T0000Z-190531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
437 PM EDT Fri May 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
ROANE COUNTY...
At 434 PM EDT, Doppler radar indicated up to one inch of rain has
already fallen. Flash flooding was either occurring or expected to
begin shortly.
Some locations that will experience flooding include...
Spencer, Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.
The heaviest of the rain was over, and additional rainfall amounts
of less than a quarter of an inch are expected in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots, country roads,
and farmland.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3883 8122 3880 8122 3879 8123 3874 8117
3868 8117 3867 8116 3864 8116 3863 8112
3864 8110 3862 8108 3857 8113 3853 8119
3852 8127 3854 8134 3861 8138 3868 8154
3888 8152
$$
12696
WGUS71 KRLX 312205
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
605 PM EDT Fri May 31 2019
WVC087-312214-
/O.EXP.KRLX.FF.W.0018.000000T0000Z-190531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
605 PM EDT Fri May 31 2019
...THE FLASH FLOOD WARNING FOR ROANE COUNTY HAS EXPIRED...
The heaviest of the rain had long since ended, and any flood waters
were receding. Flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3883 8122 3880 8122 3879 8123 3874 8117
3868 8117 3867 8116 3864 8116 3863 8112
3864 8110 3862 8108 3857 8113 3853 8119
3852 8127 3854 8134 3861 8138 3868 8154
3888 8152
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:57 PM EDT, 4 minutes earlier.
Area forecast discussion, May 31, 2:57 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 257 PM EDT Fri May 31 2019 .SYNOPSIS... Cold front exits southeast this morning. An upper air disturbance brings more showers and storms today. A stronger cold front Sunday. High pressure early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 245 PM Friday... The start of this period will have some scattered showers and thunderstorms into the evening. Instability will start to diminish with values under 1000 J/kg of CAPE, no upper level support and weak shear which will suppress the chances for any strong to severe storms that may develop in the evening into the night. The weak low shifts east and takes the unsettled weather with it by nightfall. Most clouds will clear out and radiational cooling will allow for temperatures to down into the 50's by early morning. Patchy fog will develop in most areas especially around river valleys. No precipitations is expected for the rest of the forecast period and the area will experience a nice break until Saturday afternoon when a broad trough with an associated surface low approaches the area from the northwest raising chance of precipitation in the northern half of the area. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... As of 210 AM Friday... Much of Saturday will be dry, although showers and thunderstorms are likely particularly across the north, as frontal boundary sags south towards the area. Risk of severe on Saturday remains low, but heavy downpours will continue to be a possibility in the moisture laden atmosphere. Greater chances for showers and storms on Sunday and Sunday night as a cold front sweeps through the area. Some storms on Sunday could be strong to severe, particularly across the north where better dynamics will exist. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 210 AM Friday... Cooler and less humid air mass expected for the start of next week behind frontal passage. Unsettled weather returns by mid to late week as a series of disturbances affect the area. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 245 PM Friday... MVFR conditions with occasional IFR can be expected through this forecast period. Lower MVFR ceilings will exit the area along with a weak low to the east through this period. By the evening most of the instability will be rung out so not expecting any thunderstorms from late evening on. Mostly clear skies may allow for some widespread patchy fog to occur with heavier fog in sites that are near river valleys. Have coded IFR conditions for fog around 9Z until 13Z, breaking up at 14Z. Soundings do indicate the boundary layer will become saturated and this is a good sign that fog will initiate, so confidence is high. Wind will be near calm overnight and pick up out of the west at around 5KT by late morning. Fair weather and VFR conditions persist for the rest of the period, however things will start to deteriorate as a frontal system approaches from the northwest in the late afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium/high. ALTERNATE SCENARIOS: Timing and intensity of visibility in fog may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M H HTS CONSISTENCY L H H H H H H H H M M L BKW CONSISTENCY M H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in fog/stratus Saturday and again in showers and storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MC/JZ NEAR TERM...JZ SHORT TERM...SL LONG TERM...SL AVIATION...JZ
Hazardous weather outlook, May 31, 10:15 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1015 AM EDT Fri May 31 2019 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040- 521>523-525-526-011415- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-524-011415- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Southeast Pocahontas- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe storms today into the evening. Any storms that may develop have the potential to produce small hail and locally excessive amounts of rainfall which may lead to isolated high water impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 31, 2:09 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FLASH FLOOD 1 NE RIVERDALE ACRES 38.41N 81.79W
05/31/2019 KANAWHA WV TRAINED SPOTTER
FLOODING ALONG ROCKY FORK ON GOFF MOUNTAIN RD. WATER
RESCUE IN FRONT OF GOLDEN CORRAL.
&&
EVENT NUMBER RLX1901682
MECLocal storm report, May 31, 2:25 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD POPLAR POINT ESTATES 38.45N 81.78W
05/31/2019 PUTNAM WV TRAINED SPOTTER
SMALL CREEK BEHIND HOUSE OUT OF BANKS.
&&
EVENT NUMBER RLX1901683
MECLocal storm report, May 31, 2:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD PRATTSVILLE 39.24N 82.39W
05/31/2019 VINTON OH 911 CALL CENTER
TIME BASED ON TIME OF CALL. WILL CALL BACK LATER FOR
SPECIFICS. INTERSECTIONS OF 278/50 AND 356/50 HIGH
WATER. HIGH WATER REPORTED ELSEWHERE BUT HAS SINC COME
DOWN.
&&
EVENT NUMBER RLX1901684
MECLocal storm report, May 31, 2:43 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD 1 SE VEGA 38.95N 82.49W
05/31/2019 JACKSON OH FIRE DEPT/RESCUE
** CORRECTED FOR LOCATION ** FIRE DEPT RESPONDING TO
WATER RESCUES IN AN APT COMPLEX NEAR US 35 AND EBB
TOMBLIN RD. APT COMPLEX IS LOCATED IN A RELATIVELY LOW
LYING AREA
&&
CORRECTED LOCATION...FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1901679
MECSpecial weather statement, May 31, 2:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
248 PM EDT Fri May 31 2019
WVZ026-311915-
Boone-
248 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOONE COUNTY...
At 248 PM EDT, a strong thunderstorm was located near Van, or near
Madison, moving east at 25 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Van, Whitesville, Sylvester and Prenter.
LAT...LON 3794 8180 3799 8181 3812 8153 3811 8152
3808 8154 3806 8152 3807 8149 3806 8148
3803 8146 3802 8147 3799 8145 3798 8149
3799 8151 3797 8154 3793 8157 3791 8157
TIME...MOT...LOC 1848Z 257DEG 21KT 3797 8177
HARTLocal storm report, May 31, 2:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 1 SSW ROCKY FORK 38.44N 81.73W
05/31/2019 KANAWHA WV SOCIAL MEDIA
VIDEO DEPICTS HIGH WATER ALONG ROCKY FORK RUSHING PAST
AND THROUGH TRACTOR EQUIPMENT.
&&
EVENT NUMBER RLX1901685
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:20 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| May 31, 12:38 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 67 min |
| May 31, 12:50 PM EDT | Special Weather Statement | RLX | Jackson | 40 min |
| May 31, 1:14 PM EDT | Special Weather Statement | RLX | Kanawha, Putnam | 61 min |
| May 31, 1:25 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 50 min |
| May 31, 1:31 PM EDT | Special Weather Statement | RLX | Nicholas | 29 min |
| May 31, 1:46 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 3 hr |
| May 31, 1:55 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| May 31, 2:19 PM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Roane | 3 hr |
| May 31, 2:48 PM EDT | Special Weather Statement | RLX | Boone | 27 min |
| May 31, 3:39 PM EDT | Special Weather Statement | RLX | Pocahontas | 36 min |
| May 31, 3:47 PM EDT | Special Weather Statement | RLX | Braxton | 28 min |
| May 31, 6:28 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 32 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.